North Carolina, 2002

Hail in North Carolina, April 3, 2002

April 3, 2002 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 3, 2:00 PM EST, 5 hours 55 minutes earlier.

Area forecast discussion, Apr 3, 2:00 PM EST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EST WED APR 3 2002

SEVERE WEATHER THREAT WILL CONTINUE UNTIL FROPA LATE THIS EVENING.
CONVECTION OVR ESTRN NC IS ON THE WANE AS DEPICTED IN THE MODELS.
AIRMASS SHOULD BE ABLE TO RECOVER ACROSS MOST OF THE AREA AS NEW
FOCUS FOR CONVECTION WILL BE THE PRE-FRONTAL TROUGH OVR WSTRN NC.
ISOLD SEVERE ALSO POSSIBLE ALONG CLOUD STREETS OVR ESTRN NC. STORMS
DEVELOPING ALONG/AHEAD OF THE THROUGH WILL BE AIDED BY UPPER DIVG
ASSCTD WITH ENTRANCE REGION OF NORTHERN UPPER JET. CAPES OF
1500-2000 J/KG...LIS OF -6...AND TOTAL TOTALS AROUND 50 STILL
EVIDENT ON ETA SOUNDINGS/BUFKIT ANALYSIS FOR THE EVENING HOURS. WITH
WBZ BELOW 10000 FT...LARGE HAIL AND A FEW DAMAGING WIND GUSTS
POSSIBLE. ONE POSITIVE FACTOR IS THAT BULK OF ACTIVITY WILL BE
ARRIVING AFTER MAX HEATING...22Z-24Z COASTAL PLAIN...AND 00Z-02Z
COAST.

REMAINDER OF FCST NOT AS CLEAR CUT AS PREVIOUSLY THOUGHT. FROPA
ALONG COAST SHOULD BE BEFORE MIDNIGHT WITH STRONG CAA AND SUBSIDENCE
INVERSION SETTING UP. THINK MOIST TRAPPED UNDER THE INVERSION WILL
KEEP CLOUDS ACROSS MUCH OF ESTRN NC TONIGHT INTO THU. IN
ADDITION...IMPRESSIVE SHORTWAVE TROUGH/HGT FALLS WILL CROSS THE AREA
THU EVENING. MODEL MEAN RH FIELDS INC...ESP IN THE ETA WITH SOME
WEAK LIFT. ALTHOUGH QPF AMOUNTS WERE MEAGER AT BEST...I WILL GO WITH
A 30 POP LATE THU-THU EVENING DUE TO THE DECENT DYNAMICS. CLEARING
LATE THU NIGHT AND MOSTLY CLR FRI-SAT. TEMPERATURES WILL BE
UNSEASONABLY COOL WITH HIGHS BOTH DAYS MAINLY IN THE 50S.

EFP: COOL AIRMASS WILL BE SLOW TO LEAVE WITH RIDGING UP AND DOWN THE
EAST COAST THROUGH SUNDAY. PLAN ON GOING ABOUT 5 DEGREES BELOW
CURRENT MAX TEMPS FOR DAYS 4-6. NEXT RAIN THREAT WILL BE WITH SLOW
MOVG FRONTAL SYSTEM MON...MAINLY MON NIGHT THROUGH TUE NIGHT. TEMPS
DURING THIS TIME WILL MODERATE BACK INTO THE 70S.

MARINE: SCA WL BE POSTED THIS PCKG FOR THE POST-FROPA SURGE TNGT...
CHARACTERIZED BY TIGHT PGRAD BEHIND THE FRONT AIDED BY WARM WTR
TEMPS...PRODUCING N WIND 25-30KT. THE GRAD WL RELAX A BIT TMRW...BUT
WL LEAN TWRD ETA WHICH INDICATES LO REDVLPMT THU NT. THIS WL KEEP
WINDS UP ALONG THE CSTL WTRS S OF HAT THU NT AND EARLY FRI MORN.
DECRSG WINDS LTR FRI FOR ALL WTRS.

.MHX...SCA ALL WATERS.

ELARDO/PETRO

In the hours before

Special weather statement, Apr 3, 2:11 PM EST, 5 hours 44 minutes before
NCZ081-032015-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
211 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MAINLAND HYDE COUNTY UNTIL 315 PM
EST...

AT 211 PM EST...THERE WERE STRONG THUNDERSTORMS 13 MILES SOUTHWEST OF
SWANQUARTER...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR SWANQUARTER AT 230 PM EST...NEW HOLLAND AT 245 PM EST...GULL
ROCK AT 255 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE LAKE MATTAMUSKEET AND ROSE BAY.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO
Special weather statement, Apr 3, 4:00 PM EST, 3 hours 55 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
400 PM EST WED APR 3 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM EST...

THE STORM PREDICTION CENTER IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR EASTERN NORTH CAROLINA, EFFECTIVE UNTIL 8 PM.
STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN NORTH CAROLINA
THIS EVENING...AND MOVE ACROSS THE ENTIRE AREA THROUGH 10 PM.

HAIL TO UP TO 2 INCHES AND WIND GUSTS TO 70 MPH ARE POSSIBLE. THIS
WATCH INCLUDES ALL COUNTIES IN CENTRAL AND EASTERN NORTH
CAROLINA...INCLUDING THE COASTAL WATERS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
AND HAIL IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY
HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. SKYWARN SPOTTERS
SHOULD BE ON STANDBY AND MAY BE NEEDED FOR ACTIVATION THIS EVENING.

JO
Special weather statement, Apr 3, 5:50 PM EST, 2 hours 5 minutes before
NCZ103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
550 PM EST WED APR 3 2002

...INCREASED THREAT OF RIP CURRENTS THURSDAY ALONG OUTER
BANKS BEACHES...

THERE WILL BE A INCREASED THREAT OF RIP CURRENTS ON THURSDAY
ALONG OUTER BANKS BEACHES FROM CAPE HATTERAS NORTHWARD TO
DUCK.

NORTHERLY WINDS WILL INCREASE TO 20 TO 25 KNOTS OVERNIGHT
AS A COLD FRONT SWEEPS OFF THE COAST. SEAS WILL BUILD
ACCORDINGLY.

THE MAIN THREAT ASSOCIATED WITH THIS WIND AND WAVE ACTION
WILL BE THE POTENTIAL FOR LIFE THREATENING RIP CURRENTS.
THE TIMES MOST VULNERABLE FOR RIP CURRENTS TO OCCUR WILL BE
AROUND LOW TIDE.  LOW TIDE WILL OCCUR AROUND 7 AM THURSDAY
MORNING...AND AGAIN AROUND 7 PM THURSDAY EVENING.

RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
OUT TO SEA. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMAIN
CALM. TRY AND SWIM ON A COURSE THAT IS PARALLEL TO THE BEACH
UNTIL YOU GET AWAY FROM THE RIP. THEN...SWIM IN TO SHORE. DO
NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE RIP.
IT CAN EXHAUST...OR EVEN WORSE...DROWN THE STRONGEST
SWIMMER.

GC
Special weather statement, Apr 3, 6:49 PM EST, 1 hour 6 minutes before
NCZ029-040045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
649 PM EST WED APR 3 2002

...STRONG THUNDERSTORMS WILL AFFECT MARTIN COUNTY UNTIL 745 PM EST...

AT 649 PM EST...THERE WERE STRONG THUNDERSTORMS FROM AHOSKIE TO 5
MILES NORTHEAST OF ROCKY MOUNT...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR OAK CITY AT 730 PM EST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CTC
Local storm report, Apr 3, 7:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
750 PM EST WED APR 3 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    WILLIAMSTON               NC   1.00 INCH HAIL
04/03/02   MARTIN                         REPORTED BY LAW
                                          ENFORCEMENT

0730 PM    BETHEL                    NC   .88 INCH HAIL
04/03/02   PITT                           REPORTED BY LAW
                                          ENFORCEMENT

JME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pitt

When
April 3, 7:55 PM EST
Where
Pitt County, Stokes
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -77.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290048.